Michigan, 2009

Winter Storm in Michigan, January 9 to 10, 2009

January 9 to 10, 2009 · NWS GRR · 8 events in 8 counties and zones

Six to twelve inches of snow fell south of the I-96 corridor over south and southwest Michigan on the ninth and tenth. The snow began during the morning of the ninth and continued through the early evening hours.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Six to twelve inches of snow fell south of the I-96 corridor over south and southwest Michigan on the ninth and tenth. The snow began during the morning of the ninth and continued through the early evening hours. The mainly light snow combined with fog to produce visibilities between one quarter and one half of a mile along the I-94 corridor.

Many locations saw a break in the falling snow during the late evening hours of the ninth, before a second period of heavier snow began during the early morning hours of the tenth. Snow fell throughout the day on the tenth before tapering to flurries in the evening.

The snowfall was associated with an area of low pressure initially over Nebraska during the morning of the ninth that moved east to southwest Indiana by the morning of the tenth. The low continued to move east reaching the southern New England coast on the morning of the eleventh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 9, 6:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 9, 6:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
650 AM EST FRI JAN 9 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(425 AM EST FRI JAN 9 2009)
SNOW IS LIKELY LATER TODAY THROUGH TONIGHT INTO SATURDAY ACROSS THE
SOUTHERN THIRD OF LOWER MICHIGAN AS A LOW PRESSURE SYSTEM TRACKS
EAST NORTHEAST INTO THE LOWER OHIO VALLEY REGION TONIGHT. UP TO 7 TO
9 INCHES OF SNOW IS POSSIBLE ALONG THE INTERSTATE 94 CORRIDOR IN
THAT TIME FRAME.

LIGHTER SNOW TOTALS ARE ANTICIPATED ACROSS THE INTERSTATE 96
CORRIDOR WITH NOT TOO MUCH SNOW AT ALL NORTH OF A LINE FROM MUSKEGON
TO ALMA. AN OUTBREAK OF VERY COLD ARCTIC AIR IS LIKELY FOR MID TO
LATE NEXT WEEK.

&&

.SHORT TERM...(425 AM EST FRI JAN 9 2009)
(TODAY THROUGH SATURDAY AFTERNOON)

00Z GUIDANCE CONTINUES TO SUGGEST A BURST OF WAA SNOW WILL DEVELOP
ACROSS OUR SOUTHERN CWFA BETWEEN 14Z AND 18Z. SNOW WILL INCREASE IN
COVERAGE AND INTENSITY ACROSS OUR SOUTHERN CWFA THIS EVENING AS THE
LOW TRACKS ENE INTO THE LWR OH VALLEY REGION.

THIS LOW WILL TRACK WELL SOUTH OF OUR CWFA AND DOES NOT LOOK THAT
IMPRESSIVE OVERALL WITH A POSITIVELY TILTED TROUGH AND STRONGER PVA
OCCURRING SOUTH OF OUR CWFA. THE LOW IS NOT VERY STRONG EITHER.
HOWEVER THIS SYSTEM WILL TAP A FAIR AMOUNT OF GULF MOISTURE AND 00Z
GFS AND ECMWF GUIDANCE CONTINUE TO SHOW TOTAL QPF AMOUNTS FOR THIS
EVENT IN EXCESS OF A HALF AN INCH ACROSS OUR SOUTHERN CWFA.

THIS IN CONJUNCTION WITH FCST TEMP PROFILES/ANTICIPATED SNOW RATIOS
SUGGESTS POTENTIAL FOR 7 TO 9 INCHES OF SNOW ALONG THE I-94 CORRIDOR
FOR THIS LONG DURATION EVENT. I ALSO BELIEVE THAT FAIRLY VIGOROUS
MID LEVEL FGEN BANDED SNOW COULD IMPACT THE I-94 CORRIDOR
PARTICULARLY FROM AROUND 22Z THROUGH 06Z... AS SUGGESTED BY 00Z GFS
PROGS OF 500-600 AND 600-700 MB MID LEVEL F-VECTOR CONVERGENCE. THE
MORE ROBUST OMEGAS WILL ENHANCE SNOWFALL RATES THERE THIS EVENING.

BOTTOM LINE... WE WILL UPGRADE THE COUNTIES ALONG THE I-94 CORRIDOR
INTO A WINTER STORM WARNING FOR 7 TO 9 INCHES OF SNOW BY MIDDAY
SATURDAY. WE WILL COVER THE TIER OF COUNTIES FURTHER NORTH WITH AN
ADVISORY FOR TOTAL SNOW ACCUMS OF 5 TO 8 INCHES. ONLY AROUND 2 TO 5
INCHES OF SNOW IS ANTICIPATED NEAR I-96 INCLUDING THE GRR METRO AREA
FROM THIS MORNING THROUGH SATURDAY MORNING. VERY LITTLE SNOWFALL
IS ANTICIPATED NORTH OF A LINE FROM MUSKEGON TO ALMA.

THX FOR EXTENSIVE COORD ON HEADLINE DECISIONS DTX AND IWX.

&&

.LONG TERM...(425 AM EST FRI JAN 9 2009)
(SATURDAY NIGHT THROUGH THURSDAY)

LONG TERM PERIOD WILL BE DOMINATED BY CLIPPER TYPE SYSTEMS THAT WILL
BRING COLDER AIR INTO THE GREAT LAKE STATE. OVER TIME...A LONG WAVE
TROUGH IS CARVED OUT OVER THE EASTERN HALF OF THE COUNTRY. HAVE
CHANCES FOR SNOW IN THE FORECAST EACH FORECAST PERIOD BETWEEN
SATURDAY NIGHT AND THURSDAY. TOWARD THE END OF THE
PERIOD...WEDNESDAY INTO THURSDAY...ANY ACCUMULATIONS WILL BE HELD
DOWN BY THE COLD AIR THAT WILL BE IN PLACE.

SHORTWAVES WILL BE MOVING THROUGH THE REGION ALMOST EVERY 24 HOURS
IN NORTHWEST FLOW...BRINGING CHANCES FOR SOME LIGHT SYNOPTIC SNOW.
LAKE EFFECT IS POSSIBLE SATURDAY NIGHT THROUGH MONDAY NIGHT...BUT
850MB TEMPS ARE VERY MARGINAL. BETTER CHANCES FOR LAKE EFFECT OCCUR
TUESDAY THROUGH THURSDAY...BUT GIVEN A LOW/SHALLOW DENDRITIC GROWTH
ZONE ACCUMS WILL BE HELD DOWN SOME.

AS FAR AS THE COLD AIR GOES...MODELS CONTINUE TO BACK OFF GRADUALLY.
AT ONE TIME A COUPLE DAYS AGO BOTH THE EURO AND GFS HAD -30 C AIR
PLUNGING INTO WISCONSIN. NOW...NEITHER BRINGS THE -30 C ISOTHERM
EVEN INTO THE LOWER 48 STATES. THROUGH THURSDAY EVENING...850MB
TEMPS OVER GRR DO NOT DROP LOWER THAN -23/-24 C. ALSO...THE COLD AIR
CONTINUES TO BE DELAYED. MONDAY NIGHT WAS THE TIME FRAME THAT THE
COLDEST AIR PLUNGED INTO THE STATE A COUPLE DAYS AGO...NOW ITS
REALLY NOT UNTIL WEDNESDAY NIGHT.

IT WILL STILL BE COLD TUESDAY THROUGH THURSDAY (ESPECIALLY WEDNESDAY
NIGHT AND THURSDAY)...BUT BY JANUARY STANDARDS IT COULD BE WORSE.
IN OUR COLDEST OUTBREAKS...LIKE JAN 1994...850MB TEMPS DIP INTO THE
-30S C.

&&

.MARINE...(425 AM EST FRI JAN 9 2009)
HAVE ALLOWED THE SCA TO EXPIRE. LIGHTER WINDS AND WAVES ARE
ANTICIPATED TODAY.

&&

.AVIATION...(650 AM EST FRI JAN 9 2009)
MVFR CEILINGS ARE IN PLACE AT MOST TAF SITES THIS MORNING. THERE MAY
BE A BRIEF PERIOD THIS MORNING WHEN CEILING GO VFR...BUT SNOW
SPREADING IN THROUGH THE COURSE OF THE MORNING SHOULD DIP CEILINGS
BACK INTO THE MVFR CATEGORY. REGIONAL RADAR LOOPS SHOW A BAND OF
SNOW STREAKING EAST ACROSS WISCONSIN AND ILLINOIS AT 12Z...AND THIS
SHOULD PRESS INTO SOUTHWEST LOWER MICHIGAN THIS MORNING. 3-5SM SNOW
SHOULD GRADUALLY SPREAD EAST ACROSS ALL THE TAF SITES THROUGH THE
DAY...WITH KAZO AND KBTL LIKELY BEING IMPACTED BY LOWER
VISIBILITIES. THE SNOW WILL CONTINUE INTO TONIGHT...GRADUALLY
SINKING SOUTH WITH TIME. THE NORTHERN TAF SITES...KMKG KGRR AND KLAN
SHOULD IMPROVE LATE TONIGHT...WITH SNOW ONGOING AT THE I94 TAF SITES
THROUGH THE NIGHT. THE 12Z-12Z TAF PERIOD WILL FEATURE QUITE A BIT
OF SNOW...MVFR CONDITIONS THAT WILL DIP INTO THE IFR CATEGORY FOR AT
LEAST THE KAZO..KBTL AND KJXN.

&&

.HYDROLOGY...(425 AM EST FRI JAN 9 2009)
NO IMMEDIATE HYDRO CONCERNS THROUGH THE UPCOMING WEEKEND SINCE PCPN
TYPE WILL BE IN THE FORM OF SNOW. AN ARCTIC AIR OUTBREAK ACROSS
OUR REGION FOR MID TO LATE NEXT WEEK... SOME OF THE COLDEST AIR OF
THIS WINTER SEASON... WILL LIKELY CAUSE SOME ICE JAMS TO FORM AT
NORMALLY FAVORED LOCATIONS. THIS IS SOMETHING THAT WILL BE MONITORED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING 10 AM THIS MORNING THROUGH SATURDAY
MORNING FOR VAN BUREN... KALAMAZOO... CALHOUN... AND JACKSON
COUNTIES.
WINTER WEATHER ADVISORY 10 AM THIS MORNING THROUGH SATURDAY MORNING
FOR ALLEGAN... BARRY... EATON AND INGHAM COUNTIES.

LM...NONE.

&&

SYNOPSIS:     LAURENS
SHORT TERM:   LAURENS
LONG TERM:    DUKE
MARINE:       LAURENS
AVIATION:     DUKE
HYDROLOGY:    LAURENS
Hazardous weather outlook, Jan 9, 7:04 AM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
704 AM EST FRI JAN 9 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101215-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
704 AM EST FRI JAN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD INTO SOUTHWEST LOWER MICHIGAN THIS MORNING AND
PERSIST INTO TONIGHT...AS AN AREA OF LOW PRESSURE MOVES FROM THE
PLAINS INTO THE OHIO VALLEY. THE SNOW WILL BE THE HEAVIEST ALONG AND
SOUTH OF INTERSTATE 96. ACCUMULATIONS WILL BE THE HIGHEST ALONG
THE INTERSTATE 94 CORRIDOR WHERE 5 TO 7 INCHES OF SNOW MAY FALL BY
SATURDAY MORNING. 2 TO 5 INCHES MAY FALL ALONG INTERSTATE 96 BY
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL TAPER OFF SATURDAY MORNING ALONG THE INTERSTATE 94
CORRIDOR...BUT ANOTHER INCH OR TWO MAY FALL BEFORE IT
ENDS.

THE UPCOMING WEEK WILL BE COLD WITH CHANCES FOR SNOW EACH DAY. BY
WEDNESDAY AND THURSDAY ARCTIC AIR WILL PUSH INTO LOWER MICHIGAN
WITH HIGHS POTENTIALLY NOT MAKING IT OUT OF THE SINGLE DIGITS
ABOVE ZERO ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WILL
BE MUCH APPRECIATED.

LMZ844>849-101215-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
704 AM EST FRI JAN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Van Buren

When
January 9, 8:00 AM EST to January 10, 6:00 PM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Up to twelve inches of snow fell.

Winter Storm, Kalamazoo

When
January 9, 8:30 AM EST to January 10, 6:00 PM EST
Where
Kalamazoo forecast zone
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Up to twelve inches of snow fell.

Winter Storm, Allegan

When
January 9, 9:00 AM EST to January 10, 6:00 PM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Four to eight inches of snow fell.

Winter Storm, Barry

When
January 9, 10:00 AM EST to January 10, 6:00 PM EST
Where
Barry forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Four to eight inches of snow fell.

Winter Storm, Calhoun

When
January 9, 10:00 AM EST to January 10, 6:00 PM EST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Six to ten inches of snow fell.

Winter Storm, Eaton

When
January 9, 11:00 AM EST to January 10, 6:00 PM EST
Where
Eaton forecast zone
Reported by
Trained Spotter
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Four to eight inches of snow fell.

Winter Storm, Ingham

When
January 9, 12:00 PM EST to January 10, 6:00 PM EST
Where
Ingham forecast zone
Reported by
Trained Spotter
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Four to eight inches of snow fell.

Winter Storm, Jackson

When
January 9, 12:00 PM EST to January 10, 6:00 PM EST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Six to ten inches of snow fell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147185, 147186, 147181, 147182, 147187, 147183, 147184, 147188.